MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC GENERATION 1.5 SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC GENERATION 1.5 SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION
Model Number RA002-5555SL
Medical Device Problem Codes Material Erosion (1214); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 09/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been returned for evaluation.The root cause is unable to be determined at this time.A review of the device history record (dhr) confirmed the device met all required quality inspections and specifications prior to release.If any additional information is provided, a supplemental report will be submitted.
 
Event or Problem Description
Information was received that upon removal it was noted that the patient had developed metallosis which was debrided during the procedure.There were no complication due to the observed metallosis.No additional information has been provided.
 
Event or Problem Description
No additional information has been provided.
 
Additional Manufacturer Narrative
Device evaluation: the rod was returned to nuvasive for evaluation.Upon visual inspection of the rod, scoring marks on the distraction rod were observed which are generally associated with incremental distractions.The presence of black debris was observed between the surfaces of the distraction rod and the housing tube.In-house x-rays revealed that the distraction rod and lead screw were not concentric with respect to the housing body.In addition, the distraction rod appeared to be contacting the inner surface of the housing tube, which is a possible reason for the score marks on that side of the distraction rod.X-rays also discovered a broken radial bearing.The rod was then sectioned, and the o-ring was examined.The o-ring was found torn and the housing tube¿s grove was worn down from the distraction rod rubbing on the inner surface.It is possible that the presence of external bending forces on the rod could have led to the scoring and by extension the generation of metal debris.These external bending forces could have also caused the distraction rod to have unequal compression on the internal o-ring, which can result in a torn seal.A compromised seal can lead to a broken bearings as bodily fluids ingress into the internal mechanism, increasing the friction on the bearing.Due to the broken bearing, functional testing was not possible.No patient x-rays or blood work results were provided, therefore, the reported metallosis could not be confirmed.However, wear debris was confirmed visually as it was found on the device upon return.The black debris that was found is likely titanium debris caused by friction during use.
 
Additional Manufacturer Narrative
Corrected data: h6 (health effect - impact code and device code).
 
Event or Problem Description
No additional information has been provided.

Brand Name
MAGEC GENERATION 1.5 SPINAL BRACING AND DISTRACTION SYSTEM
Common Device Name
GROWING ROD SYSTEM - MAGNETIC ACTUATION
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr. ste 100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise dr. ste 100
aliso viejo, CA 92656
8583448112
MDR Report Key18070052
Report Number3006179046-2023-00352
Device Sequence Number7815044
Product Code PGN
UDI-Device Identifier00856719002190
UDI-Public856719002190
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K171791
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberRA002-5555SL
Device Lot Number0071504AAB
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2023
Supplement Date Received by Manufacturer01/11/2024
02/19/2024
Initial Report FDA Received Date11/03/2023
Supplement Report FDA Received Date01/16/2024
02/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/15/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexPrefer Not To Disclose